Invokana, Invokamet, Jardiance, Xigduo XR, Farxiga, and Glyxambi are drugs that are often prescribed to lower blood sugar for patients with Type 2 diabetes. An investigation is now looking into possible connections between these drugs and a serious condition called ketoacidosis.
All of these drugs contain canagliflozin, dapagliflozin, or empagliflozin (or a combination of one of these and another drug) and belong to a class of drugs known as sodium-glucose cotransporter-2 (SGLT2) inhibitors. These drugs work by causing the kidneys to remove sugar from the body through the urine.
Although all of these drugs have been approved for treatment of Type 2 diabetes, in May 2015, the FDA issued a warning that these drugs may lead to ketoacidosis, a condition where the body produces high levels of blood acids called ketones. Ketoacidosis is a serious health condition and can lead to diabetic coma and even death.
The warning was based on reports received by the FDA of twenty adverse incidents involving ketoacidosis and patients who had taken the SGLT2 inhibitors. Particularly noticeable were some reported cases of DKA or diabetic ketoacidosis, a condition that most commonly occurs in patients with Type 1 diabetes when insulin levels are too low or during prolonged fasting and that is usually accompanied by high blood sugar levels. However, these particular cases were found in Type 2 diabetics and their blood sugar levels were reported to be only slightly increased.
In all twenty adverse incidents with the SGLT2 drugs, the patients needed to be hospitalized or treated in the emergency room. The FDA continues to receive similar reports.
Four months later, on September 10, the FDA issued new warnings that canagliflozin—the most important ingredient in Invokana and Ivokamet—may decrease bone mineral density and increase the risk of bone fractures. The FDA has revised label warnings for these drugs and is investigating the other SGLT2 drugs for similar problems.
The FDA warns patients taking these drugs to pay close attention for any signs of ketoacidosis and to seek medical attention immediately. Symptoms of ketoacidosis may include difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. It does not recommend that patients stop taking the medicines without talking first to their prescribers.
Although no deaths have so far been reported in connection with these drugs, the risk remains, and an investigation is now looking into cases of ketoacidosis that may be associated with these drugs.